Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Austin/San Antonio, TX

August 12, 2016Edwards County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 12, 2016, 2:25 PM CDT for Edwards County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 2:25 PM CDT (19:25 UTC)
Expired
Aug 12, 2016, 3:30 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX

County Edwards County, TX

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 7.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS84 KEWX 121925
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT FRI AUG 12 2016
 
TXZ184-122030-
EDWARDS TX-
225 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDWARDS COUNTY
UNTIL 330 PM CDT...

AT 224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF ROCKSPRINGS. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKSPRINGS AND DEVILS SINKHOLE STATE NATURAL AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2965 10008 2967 10054 3009 10030 3006 10001
TIME...MOT...LOC 1924Z 104DEG 3KT 2987 10022 

$$

MSL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 12, 12:34 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 12, 12:34 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1234 PM CDT FRI AUG 12 2016

.AVIATION.../18Z Update/
VFR conditions this afternoon and into the evening. From 00Z-03Z a
few models want to bring convection south into the Hill Country
and near a AUS-DRT line after 06z. With low confidence at this
time have not included in the forecast. Should see low clouds form
09z-11z at the I-35 sites. If we get convection in the area cigs
may be around 020-030 verses the lower MVFR conditions in the
forecast. After 15z should see scattered convection develop across
the region and have included the mention of VCSH/VCTS. Later
forecast will have a better idea of timing. Winds will be S/SE at
7-10 knots this afternoon then S/SE 4-7 knots after 06z. Winds
will be variable and higher in or near convection.

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT FRI AUG 12 2016/

UPDATE...
12Z Aviation Update Below.

AVIATION...
Patchy stratus resulting in MVFR ceilings early this morning near
and east of a AUS-HDO line. Slightly drier low levels, compared to
yesterday, should allow for quicker mixing back to VFR conditions
between 15Z-16Z. A few models indicating isolated SHRAs and TSTMs
possible after 21Z through sunset across the northern Hill
Country. Could get close to a DRT-AUS line, but at this time
confidence is too low to include in TAFs. S to SE winds 3-7 kts
early this morning increasing to 8-12 kts during the afternoon
and evening, with some occasional higher gusts in the evening.

PREV DISCUSSION... /ISSUED 411 AM CDT FRI AUG 12 2016/

SHORT TERM (Today through Saturday)...
Today should be the last day of a persistent dry and hot pattern
as of late. While heat indices won't be quite as much of a factor
today due to lower surface dewpoints, the drier air will allow for
highs today to reach the triple digits across the majority of the
area and heat advisory level Max T (105) to be possible along our
southern periphery with CRP. Locations generally south of the I-10
corridor east of San Antonio and including Atascosa and Frio
counties will continue with one last heat advisory today before a
changing pattern ensues over the weekend.

The drier conditions will bring afternoon RH values below 30
percent for the majority of the CWA which will create elevated
fire weather conditions. Luckily winds are progged to remain light
under the relaxed PGF regime of the high pressure we are currently
under so we should avoid any critical fire weather concerns today.

Tonight, hi-res models are producing convection across the west-
central part of the state associated with the southward moving
frontal boundary indicated for the last few days in mid-range
models. While not all of the hi-res models show development in our
CWA, latest HRRR and ARW runs bring at least isolated activity to
our northern borders with SJT this evening. Went ahead and
included slight chance PoPs for tonight and overnight to account
for this isolated potential as well as the possibility for
convection to push far enough south to impact the northern CWA.

Overnight, the southward moving frontal boundary collides with a
moisture boundary from the gulf effectively stalling each along a
line from Del Rio to Kerrville and through Georgetown. This will
be the primary focus for QPF generation Saturday as deep layer
moisture continues to advect westward from the gulf low out east.

LONG TERM (Saturday Night through Thursday)...
A long term pattern of high moisture content and weak but adequate
lifting for storm development will be the story line for the next
7 days. An opportunity for locally heavy rainfall, perhaps 1-2
inches per hour in some of the heavier cells will exist mainly
Sunday afternoon and evening...possibly lasting through Monday as
well...due to PWAT values well over 2 inches and a combination of
weak upper lifting, modest instability, low level jet influences,
and surface forcing due to the stalled boundary.

While GFS and Euro solutions indicate QPF bullseyes in proximity
to the boundary from Del Rio to Austin, the confidence in any one
of these locations is quite low. While acknowledging that there
certainly exists some potential for locally heavy rainfall Sunday
and Monday, too many unpredictable variables will play into where
they develop, namely outflow boundary generation/interaction. For
now, rainfall totals for the 48 hour time frame from Sunday
morning to Tuesday morning are expected to be between 1-2 inches,
but with possibly up to 4 inches in localized spots.

As we move later into the week, a slow but gradual decrease in
deep layer moisture will cause PoP chances to diminish slightly
each day but remain in the chance category through Friday. The
high moisture content will likely result in mostly cloudy skies
and much lower high temperatures than we have been experiencing
with the dry regime lately, with 80s on the Plateau and low 90s
elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             103  79  99  77  91 /  -   20  50  60  60
Austin Bergstrom Intl Airport 101  77  99  76  91 /  -   10  40  50  60
New Braunfels Muni Airport    102  77 100  76  92 /  -   -   40  50  60
Burnet Muni Airport           102  77  97  75  90 /  20  20  50  60  60
Del Rio Intl Airport          105  80 100  78  95 /  10  20  40  50  60
Georgetown Muni Airport       102  79  97  76  90 /  10  20  50  60  60
Hondo Muni Airport            103  77  99  77  94 /   0  10  40  40  50
San Marcos Muni Airport       102  77  98  76  91 /  -   10  40  50  60
La Grange - Fayette Regional  102  78  98  78  90 /   0  -   40  50  60
San Antonio Intl Airport      102  79  98  78  93 /  -   -   40  40  50
Stinson Muni Airport          103  78 100  78  95 /   0   0  30  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for the following
counties: Atascosa...De Witt...Fayette...Frio...Gonzales...Karnes...
Lavaca...Wilson.

&&

Mesoscale/Aviation...10
Synoptic/Grids...24
Hazardous weather outlook, Aug 12, 4:20 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 AM CDT FRI AUG 12 2016

TXZ171>173-183>194-202>209-217>225-228-131000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
420 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED MAINLY
NEAR AND EAST OF I-35 AS WELL AS NEAR AND SOUTH OF HIGHWAY 90
THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE
COASTAL PRAIRIES AND BRUSH COUNTRY WHERE HEAT INDICIES WILL BE
HIGHEST...108 TO 110.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
PORTIONS OF SOUTH-CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE OVER THE WEEKEND
INTO EARLY NEXT WEEK. SOME LOCALLY HEAVIER DOWNPOURS COULD OCCUR
SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 2:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT FRI AUG 12 2016

TXZ184-122030-
EDWARDS TX-
225 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDWARDS COUNTY
UNTIL 330 PM CDT...

AT 224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF ROCKSPRINGS. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKSPRINGS AND DEVILS SINKHOLE STATE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2965 10008 2967 10054 3009 10030 3006 10001
TIME...MOT...LOC 1924Z 104DEG 3KT 2987 10022

MSL

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:16 AM CDTHeat AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 17 more16 hr

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.